Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Stomach or pelvic radiotherapy side effects: bladder irritation and pain

Nurse and patients talking about cancer

This page tells you about the effect on the bladder of radiotherapy to the stomach or abdomen. There is information about

 

Bladder inflammation (cystitis)

Inflammation of the bladder (cystitis) can develop during radiotherapy to your lower abdomen. The bladder inflammation can cause the following symptoms

  • A burning feeling or pain when you pass urine
  • A feeling that you need to pass urine more often than usual
  • A feeling that you haven't finished passing urine when you have
  • You feel as though you need to pass urine again as soon as you've been

Sometimes you may also get an infection in your urine, which can make your urine look cloudy or smell strongly. Tell your doctor if you have any of the above effects. Medicines can help to reduce the cystitis. If you have an infection, you will need antibiotic treatment.

 

Bladder inflammation treatment

You can help to reduce the effects of cystitis by

  • Increasing the amount of fluids you drink
  • Avoiding strong coffee, tea and alcohol – they can irritate your bladder and make the symptoms worse
  • Asking your radiotherapy doctor or specialist nurse for medicines to treat these symptoms
  • Drinking cranberry juice – ask your doctor or pharmacist first as it can interact with some medicines
 

Blood in the urine

Radiotherapy to your pelvic area can make the blood vessels in the bladder more fragile. This may cause bleeding some time after the radiotherapy treatment ends. So you may see small amounts of blood or tiny blood clots in your urine. It is important to tell your doctor if this happens. You will have a cystoscopy. If the radiation damage to the walls of the bladder is only slight or occasional, you don't need to have any treatment.

If the bleeding happens often, or is heavy, you may need treatment such as tranexamic acid tablets or sealing the blood vessels with a heat probe (cauterisation). Your doctor can refer you to a bladder specialist (urologist) for advice about treatment.

 

'Just can’t wait' card

You may want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.

 

Leaking urine (incontinence)

After radiotherapy to the lower abdomen (tummy), you may find that you leak a little bit of urine sometimes. The chance of leakage depends on the type of cancer and the dose of radiotherapy. You may find that you only leak urine when you laugh, sneeze or exercise. The leakage may be due to the radiotherapy weakening the valve and muscles that keep the bladder closed. There are ways of making the valve and muscles stronger. These include pelvic floor exercises and medicines known as antimuscarines. Your doctor can prescribe these medicines for you.

A physiotherapist or community continence adviser can give you advice and information about dealing with urine leakage. You can get details of your nearest continence clinic or adviser from the Bladder and Bowel Foundation.

 

Where to get more information

Look at the bladder cancer reading list for books you may find helpful. You may also like to contact one of the bladder cancer organisations. They often have books and leaflets, some of which are free.

You can also contact our cancer information nurses. They would be happy to help.

Rate this page:
Submit rating

 

Rated 3 out of 5 based on 7 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 4 July 2012